16 Dec 2010
I'm so sorry to hear about your mother. I was on Reglan for about 3 years or so. When it seemed to decrease in effectiveness and I requested an increase, they told me about the Tardive Dyskinesia, and that I would have to sign a release if I wanted to continue taking it.
I would like to say in response to the person who doesn't have Gastroparesis, it was only discovered about a year or so ago that Tardive Dyskinesia was a side effect. Gastroparesis is incurable and Reglan was the most effective medication. This is why people took it for years.
Expand this post...
Anyway, my doctor switched me from Reglan to something called Domperidone. It's not as effective so I'm going a more alternative route. I would recommend having your prescription sent to jandrugs.com, there's a toll free number. I was able to get 400 tablets for $75. AstraZeneca recommended this company because of the better deal I get v. 90 tablets for $45 at my local pharmacy. It's not covered by insurance companies or medicare.
I've started taking digestive enzymes, probiotics, and something called Triphala. Triphala has turned out to be a pretty good natural laxative. I'm also doing a Triphala internal cleansing. It's actually recommended.
Diet is important. Low fats and fibers, soft and liquidy foods. No red meats because they are difficult to digest. No fruits or vegetables with seeds or stems because they are difficult to digest. I've decided to try a gluten free/dairy free diet. Do some research on the ill effects of dairy and gluten. Dairy can make a person bloated and gassy, and with the case of Gastroparesis, very uncomfortable. Gluten is bad on the digestive tract. However, there is organic dairy that doesn't have all the crap in it. Try low fiber soy. Soy is not as bad as it sounds. I would recommend calling your local health food store. They should have someone available specifically to answer health questions. If not, keep trying.
Exercise is important. I try to get 20 to 30 minutes walking on a treadmill a day. It relieves the gas and bloating.
Finally, do some research on any other medications your mother is taking. Possible side effects could be nausea, vomiting, indigestion, constipation, etc. Keep pushing her doctors for alternatives if need be.